Kansas, 2023

Hail and Damaging Winds in Kansas, July 16, 2023

July 16, 2023 · NWS DDC · 17 events in 5 counties and zones

Thunderstorms produced large hail and damaging winds across western Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms produced large hail and damaging winds across western Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 16, 5:05 PM CST, 18 minutes earlier.

Area forecast discussion, Jul 16, 5:05 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
605 PM CDT Sun Jul 16 2023

...Updated Mesoscale Discussion...

.MESOSCALE DISCUSSION...
Issued at 605 PM CDT Sun Jul 16 2023

Radar at 6 pm showed an intense supercell complex over Barton
county, moving due south toward the most favorable environment
available for its sustenance. A high end threat for damaging wind
driven hail is expected to continue through Stafford county over
the next hour. Low level shear is not favorable for significant
tornado production, but one cannot be ruled out given a dominant
sustained supercell near any boundaries, increasing storm relative
helicity locally. The westernmost storm near Otis in Rush county
will continue to intensify and also move south, with its attendant
wind/hail threat moving toward Larned and Macksville. Downstream
environment appears to support severe potential at least to near
Pratt this evening.

&&

.SHORT TERM...(This afternoon through Monday evening)
Issued at 111 PM CDT Sun Jul 16 2023

SFC analysis shows a weak outflow boundary located across northern Kansas
today. This OFB will slowly move southward through the rest of the
afternoon. This feature should be the most likely impetus for storms
later today. As a result, have the highest pops located across the
N to E zones this afternoon and tonight. Here, storms are expected
to eventually develop this afternoon into tonight. It should be noted
there is considerable variation in the CAMs as far as storm potential
is concerned. Several models don't have any storms until well after
00Z tonight or none at all. Looking at 700 hPa temperatures from various
models, several of them are indicating temperatures around 10C tonight.
Our morning RAOB was 11C, so it seems like this temperature is on track.
This 11C is cooler than the 15 to 16C like we have seen in recent days.
Therefore, I do think the cap is breakable this afternoon. There should
be enough convergence along the OFB to get at least some isolated to
perhaps widely scattered storms across central Kansas. As far as threats
are consider, there is considerable veering of upper level winds. These
winds are forecast to be rather strong and out of the NW. This should
support the physical notion of good storm top ventilation and resultant
lower beneficial competition for hail embryos. As a result, I do suspect
very large hail of 2-3" is possible this afternoon roughly from the
I-70 corridor to Pratt. LHP values from the ARW support this as well.
The boundary layer is expected to be somewhat mixed as well, so damaging
outflows are a secondary threat. The low level hodograph looks unfavorable
for tornadoes at this time. There might be slight backing of winds
later tonight, but overall the threat still looks unfavorable due to
the mentioned unfavorable hodo in the low levels of the atmosphere.
Otherwise, storm chances decrease and seem more unlikely along and
west of Highway 283. For tonight, mild lows are expected with values
in the upper 60s to around 70. For monday, an upper level ridge starts
to build in from the SW. 500 hPa heights are expected to increase during
the day. This should put the kibosh on any storm chances Monday. Otherwise,
hot highs are expected with values in the upper 90s to around 100.

.LONG TERM...(Tuesday through Saturday)
Issued at 111 PM CDT Sun Jul 16 2023

The upper level ridge will continue to build east Tuesday and should
plant itself over the southern plains during the day. 500 hPa heights
continue to increase through the day to 595 to 597 dm. This supports
the hot and dry forecast we are still expecting. Hot highs in the low
100s looks on track at this time. Storm chances look unlikely as the
ridge prevails across the greater region. Dewpoints look nowhere as
high as they were for the previous hot temperature/heat advisory event.
The possible exception to this is near Medicine Lodge, where the heat
index might flirt with heat advisory criteria. Something to watch over
the next day or two. Beyond Tuesday, the upper level ridge is expected
to break down slightly/move south. This may help us to back off on
the heat Wednesday through the end of the business week. Upper level
flow also may become northwesterly. This may help to reintroduce storm
chances with an MCS pattern taking place across Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 427 PM CDT Sun Jul 16 2023

VFR is forecast to continue through this TAF cycle. Intense
thunderstorms east of HYS at 2130z are expected to remain east of
the airport in the very short term, but will watch for convective
impacts/outflows. Otherwise, this set of TAFs was kept dry with
only scattered cirrus from convective debris. Outside of the
influence of convective outflows, winds will remain light through
this TAF cycle, generally less than 10 kts. The exception, after
15z Mon, SW winds will increase modestly at GCK/LBL, with gusts
near 20 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  99  74 103 /  20   0   0   0
GCK  66 100  73 102 /  10   0   0   0
EHA  65  99  72 102 /   0   0   0   0
LBL  68  99  73 103 /   0   0   0   0
HYS  65  97  72  99 /  30  10  10   0
P28  70  98  74 104 /  20  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Turner
SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Turner
Hazardous weather outlook, Jul 16, 2:30 AM CST, 14 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
330 AM CDT Sun Jul 16 2023

KSZ030-031-043>046-061>066-074>081-084>090-170830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
330 AM CDT Sun Jul 16 2023 /230 AM MDT Sun Jul 16 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe Thunderstorms are possible after 1 pm Today, east of a line
extending from Scott City to Ashland. Large hail 2 inches in
diameter and damaging wind are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Excessive heat will be elevated Tuesday afternoon. Avoid prolonged
excessive heat exposure that results in heat exhaustion.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected Today or Tonight.

Russell

In the hours before

Special weather statement, Jul 16, 4:56 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
556 PM CDT Sun Jul 16 2023

KSZ043>045-162330-
Lane KS-Scott KS-Ness KS-
556 PM CDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of northeastern Scott,
northwestern Ness and Lane Counties through 630 PM CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Healy, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph. Areas of blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Healy around 615 PM CDT.

Other locations in the path of this storm include Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.

&&

LAT...LON 3870 10023 3857 10006 3833 10054 3869 10074
      3870 10072
TIME...MOT...LOC 2255Z 325DEG 10KT 3869 10057

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TURNER

The radar

The Dodge City radar (KDDC), 107 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

12 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stafford

When
July 16, 5:23 PM CST
Where
Stafford County, 3.5 mi N of Radium
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.220, -98.890

Law enforcement reported multiple power poles blown down.

Hail, Stafford

When
July 16, 5:35 PM CST
Where
Stafford County, 0.69 mi N of Seward
Measured
1.75 in hail
Reported by
Public
Coordinates
38.180, -98.800

Hail, Pawnee

When
July 16, 5:50 PM CST
Where
Pawnee County, Larned
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.180, -99.100

Thunderstorm Wind, Pawnee

When
July 16, 5:50 PM CST
Where
Pawnee County, Larned
Measured
61 kt (70 mph) measured gust
Reported by
Law Enforcement
Coordinates
38.180, -99.100

Strong winds.

Hail, Stafford

When
July 16, 5:55 PM CST
Where
Stafford County, 0.69 mi S of Macksville
Measured
1 in hail
Reported by
Public
Coordinates
37.960, -98.970

Thunderstorm Wind, Pawnee

When
July 16, 6:06 PM CST
Where
Pawnee County, Larned
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.180, -99.100

Three inch tree limbs broken and power poles broken in Larned.

Thunderstorm Wind, Pratt

When
July 16, 6:25 PM CST
Where
Pratt County, 2.29 mi WSW of Pratt
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.640, -98.770

Four inch tree limbs broken just south of US 54 and Wes River Road.

Hail, Stafford

When
July 16, 6:30 PM CST
Where
Stafford County, 1.49 mi SSW of Macksville Smith Arp
Measured
1.5 in hail
Reported by
Public
Coordinates
37.950, -98.990

Hail, Pratt

When
July 16, 6:42 PM CST
Where
Pratt County, 2.19 mi W of Pratt
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.650, -98.770

Hail, Ford

When
July 16, 7:40 PM CST
Where
Ford County, Spearville
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
37.850, -99.750

Thunderstorm Wind, Ford

When
July 16, 7:49 PM CST
Where
Ford County, 6.02 mi SE of Wright
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.720, -99.800

Strong winds.

Hail, Ford

When
July 16, 7:51 PM CST
Where
Ford County, 6.02 mi SE of Wright
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.720, -99.800

Hail, Pratt

When
July 16, 7:55 PM CST
Where
Pratt County, 2.59 mi WNW of Cullison
Measured
1 in hail
Reported by
Public
Coordinates
37.650, -98.940

Hail, Ford

When
July 16, 8:07 PM CST
Where
Ford County, 1.49 mi SSE of Ford
Measured
2 in hail
Reported by
Public
Coordinates
37.610, -99.740

Hail, Ford

When
July 16, 8:13 PM CST
Where
Ford County, 2.59 mi ESE of Ford
Measured
1 in hail
Reported by
Public
Coordinates
37.610, -99.710

Hail, Ford

When
July 16, 8:20 PM CST
Where
Ford County, 2.59 mi ESE of Ford
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
37.610, -99.710

Hail, Barber

When
July 16, 9:05 PM CST
Where
Barber County, Lake City
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.350, -98.820

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122919, 1122920, 1122921, 1122922, 1122923, 1122924, 1122926, 1122927, 1122928, 1122930, 1122931, 1122932, 1122933, 1122935, 1122936, 1122937, 1122938.